Through the Onondaga County Health Department ODMAP overdose tracking system, there has been notification of 16 or more overdoses occurring in the last 24 hours. In some instances, the individual did not respond to the administration of naloxone (Narcan.) This pattern of overdoses is consistent with reports of the sedative Xylazine in other communities across the country.
Xylazine is a non-opioid sedative, analgesic, and anesthetic agent approved for veterinary use in horses and some other large animals. It slows breathing and heart rate, as well as decreases blood pressure, amplifying the sedative effects of an opioid like fentanyl or heroin. Xylazine is not considered a controlled substance, meaning it can be bought as a prescription medication from a veterinarian. This substance was identified in the journal Forensic Science International as an “emerging adulterant in abused drugs.” Across the country, Xylazine has been discovered in street drugs like fentanyl, heroin, cocaine and methamphetamines and people using drugs are often unaware of its presence.
In a situation where someone is experiencing an overdose where they do not respond to naloxone, it is recommended that:
-First, call 911 and administer naloxone and rescue breathing like you normally would.
— Start rescue breathing after giving the first dose of naloxone. It may help restart the lungs even if the person doesn’t wake up.
-If a person does not wake-up after spraying multiple doses of naloxone into their nose, continue rescue breathing or CPR until emergency services arrive
– The immediate goal is to make sure the person is getting oxygen into the brain.
-If the person starts breathing again but is still sedated, they don’t need more naloxone. Put them in rescue position and keep an eye on them.
In light of the increase of overdose occurrences, community members are urged to get trained to reverse overdoses using the drug naloxone, also known as Narcan, a medication that is available as a nasal spray and to utilize rescue breathing. Being trained to reverse overdoses is an easy way to potentially save a life. The Onondaga County Health Department provides free in-person or virtual training and also has an on-demand option that can be accessed here: http://ongov.net/health/opioids/NaloxoneTraining.html . Please contact the Mental Health and Substance Use Initiatives Program at: firstname.lastname@example.org with any training requests or questions. If you or someone you know needs fentanyl test strips or naloxone, they can be requested by calling or texting the Health Department’s confidential Narcan and Test Strip request line at 315-418-5365.